open access

Vol 88, No 2 (2020)
CASE REPORTS
Published online: 2020-04-30
Submitted: 2019-10-11
Accepted: 2020-03-02
Get Citation

An unusual cause of high density radiological opacities

Ravindra Chary, Leo Sneha, Govindaraj Vishnukanth, Rajaram Manju
DOI: 10.5603/ARM.2020.0091
·
Pubmed: 32383469
·
Adv Respir Med 2020;88(2):157-159.

open access

Vol 88, No 2 (2020)
CASE REPORTS
Published online: 2020-04-30
Submitted: 2019-10-11
Accepted: 2020-03-02

Abstract

Introduction: Metallic mercury poisoning through intravenous injection is rare, especially as part of a suicide attempt. Diagnosis and treatment of the disease are challenging as clinical features are not specific.
Material and metods: A 41-year-old male presented with dyspnea, fatigue, loss of weight, and loss of appetite over two months. Routine radiological examination by chest X-ray and CT showed randomly distributed high density opacities with Hounsfield units (HU) around 500 HU all over the body. The diagnosis was then confirmed with a urinary mercury concentration of > 1000 mcg/24 h. Results: The patient’s clinical condition was getting worse in spite of chelation therapy and hemodialysis. The patient eventually died because of respiratory failure.
Conclusion: Early diagnosis and appropriate treatment are critical for intravenous mercury poisoning especially because there are no specific signs or symptoms. There should be a high level of suspicion in drug abusers. Treatment should involve the combined use of chelating agents and other treatments such as hemodialysis and plasma exchange in advanced clinical settings.

Abstract

Introduction: Metallic mercury poisoning through intravenous injection is rare, especially as part of a suicide attempt. Diagnosis and treatment of the disease are challenging as clinical features are not specific.
Material and metods: A 41-year-old male presented with dyspnea, fatigue, loss of weight, and loss of appetite over two months. Routine radiological examination by chest X-ray and CT showed randomly distributed high density opacities with Hounsfield units (HU) around 500 HU all over the body. The diagnosis was then confirmed with a urinary mercury concentration of > 1000 mcg/24 h. Results: The patient’s clinical condition was getting worse in spite of chelation therapy and hemodialysis. The patient eventually died because of respiratory failure.
Conclusion: Early diagnosis and appropriate treatment are critical for intravenous mercury poisoning especially because there are no specific signs or symptoms. There should be a high level of suspicion in drug abusers. Treatment should involve the combined use of chelating agents and other treatments such as hemodialysis and plasma exchange in advanced clinical settings.

Get Citation

Keywords

drug abuse; mercury poisoning; high density opacities; chelating agents

About this article
Title

An unusual cause of high density radiological opacities

Journal

Advances in Respiratory Medicine

Issue

Vol 88, No 2 (2020)

Pages

157-159

Published online

2020-04-30

DOI

10.5603/ARM.2020.0091

Pubmed

32383469

Bibliographic record

Adv Respir Med 2020;88(2):157-159.

Keywords

drug abuse
mercury poisoning
high density opacities
chelating agents

Authors

Ravindra Chary
Leo Sneha
Govindaraj Vishnukanth
Rajaram Manju

References (11)
  1. Clarkson TW, Magos L, Myers GJ. The toxicology of mercury — current exposures and clinical manifestations. N Engl J Med. 2003; 349(18): 1731–1737.
  2. Guttiere-Perez F, Leun L. Elemental mercury embolization to lung. N Engl J Med. 2001; 342.
  3. Makino Y, Abe H, Yokoyama M, et al. Mercury embolism of the lung and right ventricle revealed by postmortem computed tomography and X-ray analytic microscopy. Forensic Sci Med Pathol. 2015; 11(3): 464–467.
  4. Peterson N, Harvey-Smith W, Rohrmann CA. Radiographic aspects of metallic mercury embolism. AJR Am J Roentgenol. 1980; 135(5): 1079–1081.
  5. Givica-Pérez A, Santana-Montesdeoca JM, Díaz-Sánchez M, et al. Deliberate, repeated self-administration of metallic mercury injection: case report and review of the literature. Eur Radiol. 2001; 11(8): 1351–1354.
  6. Lorenzo Dus MJ, Cases Viedma E, Bravo Gutiérrez J, et al. Pulmonary embolism caused by elemental mercury. Arch Bronconeumol. 2007; 43(10): 585–587.
  7. Bach AG, Restrepo CS, Abbas J, et al. Imaging of nonthrombotic pulmonary embolism: biological materials, nonbiological materials, and foreign bodies. Eur J Radiol. 2013; 82(3): e120–e141.
  8. Ellabban MG, Ali R, Hart NB. Subcutaneous metallic mercury injection of the hand. Br J Plast Surg. 2003; 56(1): 47–49.
  9. Sichletidis L, Moustakas I, Chloros D, et al. Scattered micronodular high density lung opacities due to mercury embolism. Eur Radiol. 2004; 14(11): 2146–2147.
  10. Bach AG, Restrepo CS, Abbas J, et al. Imaging of nonthrombotic pulmonary embolism: biological materials, nonbiological materials, and foreign bodies. Eur J Radiol. 2013; 82(3): e120–e141.
  11. Bluhm RE, Bobbitt RG, Welch LW, et al. Elemental mercury vapour toxicity, treatment, and prognosis after acute, intensive exposure in chloralkali plant workers. Part I: History, neuropsychological findings and chelator effects. Hum Exp Toxicol. 1992; 11(3): 201–210.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Czasopismo Pneumonologia i Alergologia Polska dostęne jest również w Ikamed - księgarnia medyczna

Wydawcą serwisu jest "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl